Ohio, 2013

Winter Weather in Ohio, December 10, 2013

December 10, 2013 · NWS ILN · 25 events in 25 counties and zones

A heavy band of snow fell south and southwest of metropolitan Dayton, associated with an upper level disturbance and a weak surface trough of low pressure.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A heavy band of snow fell south and southwest of metropolitan Dayton, associated with an upper level disturbance and a weak surface trough of low pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 10, 1:07 AM EST, 53 minutes earlier.

Area forecast discussion, Dec 10, 1:07 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
107 AM EST TUE DEC 10 2013

.SYNOPSIS...
A QUICK MOVING DISTURBANCE WILL BRING SNOW TO THE AREA LATE
TONIGHT AND TUESDAY MORNING. HIGH PRESSURE WILL SETTLE IN TUESDAY
NIGHT. A TROUGH OF LOW PRESSURE WILL PROVIDE A CHANCE OF SNOW
SHOWERS ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE FORECAST FOCUS IS ON SNOW POTENTIAL OVERNIGHT AND INTO TUESDAY
MORNING. LOW STRATOCUMULUS HAS BEEN ERODING OVER THE AREA...BUT
CLOUDS WILL INCREASE AGAIN AS FORCING ARRIVES IN THE NEXT 3-6
HOURS. THE SPEED AT WHICH THE AREA OF SNOW WILL MOVE THROUGH THE
CWA IS DRIVEN BY THE QUICK WINDS ALOFT...AS MOST OF THE FORCING IS
QUITE A WAYS OFF THE SURFACE.

THE OVERALL FORECAST THINKING HAS NOT CHANGED APPRECIABLY...WITH
THE HEAVIEST BAND OF SNOW STILL EXPECTED TO FALL ALONG A LINE FROM
BATESVILLE INDIANA TO NEWARK OHIO. LIFT WILL BE ENHANCED UNDER THE
RIGHT REAR JET QUADRANT...BUT THE SYSTEM IS MOVING SO FAST THAT
MOST LOCATIONS WILL PROBABLY ONLY ACTUALLY RECEIVE SNOW FOR A FEW
HOURS. USING SNOW RATIOS OF AROUND 18-TO-1...IT APPEARS THAT THE
HIGHEST TOTALS COME OUT TO JUST UNDER TWO INCHES.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
THE AREAS OF SNOW WILL BE TRANSLATING SOUTHEASTWARD ON TUESDAY
MORNING. 1 TO 2 INCHES TOTAL ACCUMULATION ARE EXPECTED EXCEPT OVER
WEST CENTRAL OHIO...WHICH MAY BE SPARED MOST EFFECTS OF THESE
SYSTEMS.

AFTER HIGHS REACH ONLY INTO THE 20S TUESDAY FOR MOST LOCATIONS AS
HIGH PRESSURE BUILDS IN...LOWS IN THE HIGH SINGLE DIGITS TO MID
TEEN ARE FORECAST FOR TUESDAY NIGHT UNDER PARTLY CLOUDY SKIES.

FOR WEDNESDAY...SNOW SHOWERS MAY DEVELOP AS A TROUGH OF LOW
PRESSURE ADVANCES FROM THE WEST. LIGHT SNOW ACCUMULATIONS WILL BE
POSSIBLE MAINLY OVER NORTHERN COUNTIES. HIGHS IN THE 20S WILL BE
FOLLOWED WEDNESDAY NIGHT BY PLUNGING READINGS INTO THE SINGLE
DIGITS AT MOST LOCATIONS AS A MODIFIED ARCTIC AIRMASS SETTLES IN
FROM THE NORTHWEST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
COLD AIR REINFORCED WITH ARCTIC HIGH PRESSURE TO BUILD IN FOR
THURSDAY. THURSDAYS HIGHS 20 TO 25 DEGREES BELOW NORMAL...RANGING
FROM THE UPPER TEENS NORTHWEST TO THE MID/UPPER 20S SOUTHEAST.

A SLIGHT MODERATION TO TEMPERATURES EXPECTED FRIDAY ON THE BACK SIDE
OF RETREATING SFC HIGH AS SOUTHERLY FLOW DEVELOPS. EXPECT LOWS FROM
AROUND 10 DEGREES IN THE NORTHWEST TO NEAR 15 SOUTHEAST. HIGHS ON
FRIDAY 10 TO 12 DEGREES BELOW NORMAL...RANGING FROM THE UPPER 20S
NORTH TO THE MID/UPR 30S SOUTH.

MID LEVEL FLOW BACKS SOUTHWESTERLY AHEAD OF WEAK PERTURBATION FRIDAY
NIGHT INTO SATURDAY. WILL SPREAD POPS IN FROM THE SW FRIDAY EVENING
AND BUMP UP INTO THE HIGH CHANCE CATEGORY ACRS THE SOUTH WHERE BEST
MOISTURE AND LIFT WILL EXIST. LATEST NUMERICAL MODELS SOLNS HAVE
TRENDED A LTL WARMER WITH THIS SYSTEM. IN WAA PATTERN WILL ALLOW
PRECIPITATION TO MIX WITH THEN CHANGE TO RAIN ACRS THE SOUTHEAST
HALF OF ILNS FA SATURDAY BEFORE CHANGING BACK OVER TO SNOW SATURDAY
NIGHT WITH THE PASSAGE OF A FRONTAL BOUNDARY. HIGHS STILL ABOUT 5 TO
10 DEGREES BELOW NORMAL SATURDAY...RANGING FROM THE LOWER 30S NORTH
TO NEAR 40 SOUTHEAST.

CONFIDENCE IN FCST DECREASES LATE IN THE WEEKEND INTO EARLY NEXT
WEEK REGARDING THE HANDLING OF HOW FAR SOUTH DEEP MID/UPR LEVEL LOW
DIGS OVER THE GREAT LAKES. LATEST DETERMINISTIC ECMWF AND GFS SOLNS
HAVE FLIPPED WITH THE GFS NOW FURTHER SOUTH AND THEREFORE COLDER.
GIVEN SPREAD HAVE GONE WITH A BLENDED SOLN WITH TEMPERATURES
CONTINUING BELOW NORMAL...RANGING FROM THE MID 20S NW TO THE LOWER
30S SE BOTH SUNDAY AND MONDAY. THE POSSIBILITY EXISTS FOR THESE
NUMBERS TO BE 5 TO 7 DEGREES COLDER ON MONDAY. HAVE ALLOWED FOR A LOW
POP CHANCE OF SNOW SHOWERS SUNDAY WITH THE BEST THREAT ACRS THE
NORTH. SFC HIGH TO NOSE INTO OHIO VALLEY WITH NORMAL LEE LAKE SNOW
SHOWERS EXPECTED.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
FAST MOVING UPPER LEVEL SYSTEM WILL SPREAD A BAND OF SNOW ACROSS
THE TAFS DURING THE FIRST PART OF THE TAF PERIOD. RADAR IS ALREADY
SHOWING A RAPIDLY EXPANDING AREA OF SNOW WHICH WILL SPREAD OVER
TAFS BY 08Z. THE SNOW WILL DROP CONDITIONS TO IFR.

THE BACK EDGE OF THE SNOW IS EXPECTED TO REACH THE WRN TAFS AROUND
12Z AND WORK THROUGH KCMH/KLCK BY 14Z. BEHIND THE SNOW...CIGS
WILL GRADUALLY IMPROVE...GOING VFR 15-17Z. CAA WILL CAUSE WEST WINDS
TO BECOME GUSTY...WITH GUSTS OVER 20 KTS.

A SECONDARY S/W SWINGS THRU THE GREAT LAKES DURING THE AFTN. THIS
WILL SPREAD SOME ADDITIONAL MOISTURE ACROSS THE NRN TAFS. BROUGHT
A 3 HOUR PERIOD OF MVFR CIGS THROUGH KDAY AND KCMH/KLCK DUE TO
THIS.

OUTLOOK...MVFR CEILINGS ARE POSSIBLE WEDNESDAY NIGHT. MVFR/IFR
CONDITIONS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...HATZOS
SHORT TERM...CONIGLIO
LONG TERM...AR
AVIATION...SITES
Hazardous weather outlook, Dec 9, 9:57 AM EST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
957 AM EST MON DEC 9 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-101000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
957 AM EST MON DEC 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

AN AREA OF LIGHT SNOW...WITH ACCUMULATIONS AROUND INCH...WILL
WORK INTO THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE AREA OF LIGHT SNOW WILL MOVE EAST OF THE REGION BY TUESDAY
AFTERNOON. TOTAL ACCUMULATIONS OF AN INCH OR TWO ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

OHZ026-034-035-043-044-101000-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-
957 AM EST MON DEC 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND WEST
CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter weather. Local standard time, as filed.

Winter Weather, Brown

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

An inch of snow fell in Georgetown.

Winter Weather, Butler

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Three and a half inches of snow was measured 2 miles west-southwest of Maustown. A public report of 4 inches came out of Fairfield. Numerous other snow reports from across the county were right around 3 inches in depth.

Winter Weather, Clermont

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Clermont forecast zone
Reported by
CoCoRaHS
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

The observer in Willowville measured 3.5 inches of snow. A public report from Day Heights came in at 3 inches, while the highway department in Georgetown measured 1.5 inches.

Winter Weather, Clinton

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Clinton forecast zone
Reported by
NWS Employee
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Two miles north of Wilmington had an employee measure 2 inches of snow. Other values in and around town came in right around 2.5 inches.

Winter Weather, Darke

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Darke forecast zone
Reported by
COOP Observer
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

An inch of snow was measured in Versailles.

Winter Weather, Delaware

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Delaware forecast zone
Reported by
Department of Highways
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Two inches of snow fell around Delaware.

Winter Weather, Fairfield

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Fairfield forecast zone
Reported by
Trained Spotter
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

In Baltimore, 3.3 inches of snow was measured. Two and a half inches was reported in Pickerington. South of Lancaster, an inch was reported by the county garage.

Winter Weather, Fayette

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Fayette forecast zone
Reported by
Department of Highways
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

The county garage 2 west of Washington Court House measured 3 inches of snow while the cooperative observer in town measured two inches.

Winter Weather, Franklin

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

The KCMH Columbus airport, the CoCoRaHS observer 3 miles southeast of New Albany and a public report from downtown Columbus all came in at 2.7 inches of snow. Numerous other reports centered around 2 inches came in from across the county.

Winter Weather, Greene

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

A spotter near Fairborn reported 3 inches of snow. The CoCoRaHS observer and county garage near Xenia both measured 2.5 inches of accumulating snow.

Winter Weather, Hamilton

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Hamilton forecast zone
Reported by
CoCoRaHS
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

The CoCoRaHS observer near Sharonville measured 3 inches of snow, as did a public report from Harrison, a highway department observation in Wyoming, and a Ham Radio operator in Delhi Township.

Winter Weather, Highland

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Highland forecast zone
Reported by
CoCoRaHS
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

The CoCoRaHS observer located 6 miles southwest of Lynchburg measured 1.7 inches of snow. An inch was reported in Hillsboro by both the cooperative observer and the highway department.

Winter Weather, Hocking

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Hocking forecast zone
Reported by
COOP Observer
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

The observer located 2 miles north-northeast of Logan measured 1.5 inches of snow. An inch was reported west of Logan by the highway department and in Laurelville by another cooperative observer.

Winter Weather, Licking

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Licking forecast zone
Reported by
Public
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Two and a half inches of snow was reported in Granville. The cooperative observer west of Buckeye Lake measured two inches of snow, as did the CoCoRaHS observer 4 miles north of Granville.

Winter Weather, Logan

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Logan forecast zone
Reported by
Department of Highways
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

An inch of snow was measured at the county garage north of Bellefontaine and by a member of the public in East Liberty.

Winter Weather, Madison

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Madison forecast zone
Reported by
Department of Highways
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Three inches of snow was measured at the county garage northeast of Lafayette. The cooperative observer southwest of London measured two inches.

Winter Weather, Miami

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Miami forecast zone
Reported by
Department of Highways
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

An inch of snow was measured at the county garage southwest of Troy.

Winter Weather, Montgomery

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Montgomery forecast zone
Reported by
Department of Highways
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Three inches of snow was measured at the county garage near Englewood, by a NWS employee in Miamisburg, the CoCoRaHS observer in Oakwood and by broadcast media northwest of Moraine. A public report of 3.5 inches came from 3 miles southeast of Kettering.

Winter Weather, Pickaway

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Pickaway forecast zone
Reported by
Department of Highways
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Two inches of snow was measured at the county garage near Circleville.

Winter Weather, Preble

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Preble forecast zone
Reported by
Department of Highways
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Three inches of snow was measured at the county garage located 3 miles east of Eaton.

Winter Weather, Ross

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Ross forecast zone
Reported by
Department of Highways
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

An inch and a half of snow was measured at the county garage located 3 miles northwest of Chillicothe.

Winter Weather, Scioto

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Scioto forecast zone
Reported by
Emergency Manager
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

An inch of snow was measured in Portsmouth.

Winter Weather, Shelby

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Shelby forecast zone
Reported by
Public
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

A half inch of snow was reported in Fort Loramie.

Winter Weather, Union

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Union forecast zone
Reported by
Department of Highways
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

An inch of snow was measured at the county garage near Marysville.

Winter Weather, Warren

When
December 10, 2:00 AM EST to 4:00 PM EST
Where
Warren forecast zone
Reported by
Department of Highways
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Three inches of snow was measured at the county garage south of Lebanon, from a public report out of Lebanon, and a broadcast media report from Springboro.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488160, 488161, 488162, 488163, 488164, 488165, 488167, 488168, 488169, 488171, 488172, 488174, 488358, 488359, 488360, 488361, 488362, 488363, 488364, 488365, 488366, 488367, 488368, 488369, 488370.